Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 231, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 3, 2017, 1:04 AM CDT for 5 counties in Oklahoma. It was in force for 56 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2017, 1:04 AM CDT (06:04 UTC)
- Expired
- May 3, 2017, 2:00 AM CDT
- In force
- 56 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Alfalfa County, OK, Garfield County, OK, Grant County, OK, Major County, OK, Woods County, OK
The radar
The Vance AFB radar (KVNX), 5 km from the middle of the area, began a volume at 06:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 1:15 AM CDT | TSTM WND DMG | Aline, OK | CARPORT BLOWN OFF HOUSE. |
| May 3, 1:40 AM CDT | TSTM WND DMG | 4 Nw Carrier, OK | APPROXIMATELY 22 UTILITY POLES DOWNED BETWEEN SHERIDAN AND STABLE ROADS. SOME TREES WERE UPROOTED. ESTIMATED 70 MPH WINDS. TIME ESTIMATE BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 10:53 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 6.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 684 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1621 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.3
The text
As transmitted.
803
WUUS54 KOUN 030604
SVROUN
OKC003-047-053-093-151-030700-
/O.NEW.KOUN.SV.W.0231.170503T0604Z-170503T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
104 AM CDT WED MAY 3 2017
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Eastern Woods County in northwestern Oklahoma...
Alfalfa County in northwestern Oklahoma...
Grant County in northern Oklahoma...
Northwestern Garfield County in northern Oklahoma...
Northeastern Major County in northwestern Oklahoma...
* Until 200 AM CDT
* At 104 AM CDT, severe thunderstorms were located along a line
extending from 3 miles northeast of Alva to near Dacoma to 8 miles
northwest of Orienta, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Alva, Cherokee, Medford, Helena, Pond Creek, Carmen, Wakita, Cleo
Springs, Kremlin, Goltry, Jet, Aline, Nash, Burlington, Hillsdale,
Dacoma, Manchester, Carrier, Amorita and Byron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3692 9770 3652 9773 3630 9867 3661 9871
3686 9877 3700 9838 3700 9772
TIME...MOT...LOC 0604Z 246DEG 41KT 3683 9862 3668 9859 3642 9861
HAIL...1.00IN
WIND...60MPH
$$
111 follow-up statement
168
WWUS54 KOUN 030627
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
127 AM CDT WED MAY 3 2017
OKC151-030636-
/O.CAN.KOUN.SV.W.0231.000000T0000Z-170503T0700Z/
Woods OK-
127 AM CDT WED MAY 3 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WOODS COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3692 9770 3652 9773 3635 9847 3661 9852
3694 9854 3700 9838 3700 9772
TIME...MOT...LOC 0626Z 246DEG 36KT 3693 9840 3681 9832 3657 9827 3642
9825
$$
OKC003-047-053-093-030700-
/O.CON.KOUN.SV.W.0231.000000T0000Z-170503T0700Z/
Alfalfa OK-Grant OK-Garfield OK-Major OK-
127 AM CDT WED MAY 3 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR ALFALFA...GRANT...NORTHWESTERN GARFIELD AND NORTHEASTERN MAJOR
COUNTIES...
At 126 AM CDT, severe thunderstorms were located along a line
extending from near Burlington to 4 miles east of Ingersoll to near
Helena to near Ringwood, moving northeast at 40 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Cherokee, Medford, Helena, Pond Creek, Carmen, Wakita, Cleo Springs,
Kremlin, Goltry, Jet, Aline, Nash, Burlington, Hillsdale, Manchester,
Carrier, Amorita, Byron, Jefferson and Lambert.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. These storms are likely producing
widespread wind damage across alfalfa county. SEEK SHELTER
NOW inside a sturdy structure and stay away from windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3692 9770 3652 9773 3635 9847 3661 9852
3694 9854 3700 9838 3700 9772
TIME...MOT...LOC 0626Z 246DEG 36KT 3693 9840 3681 9832 3657 9827 3642
9825
HAIL...0.88IN
WIND...70MPH
$$
11What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 11:54 PM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, May 2, 11:54 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Norman OK 1154 PM CDT Tue May 2 2017 .DISCUSSION... && .AVIATION... /For the 06z TAFs/ Only minor changes were needed to the previous TAFs. Thunderstorms will primarily be a threat for northern TAF sites although some southward development toward OKC/OUN may be possible in the pre- dawn hours. Some showers will redevelop later in the afternoon from northwest Oklahoma eventually extending into central Oklahoma. Ceilings will gradually improve throughout the day, but gusty north winds and MVFR/IFR ceilings immediately behind the front later tonight through the morning can be expected. && .PREV DISCUSSION... /issued 853 PM CDT Tue May 2 2017/ UPDATE... Showers/storms continue to develop in SW KS and the OK/TX Panhandles. This activity is expected to affect NW portions of the fa over the next couple of hours. Showers/storms are expected to increase and spread east as more lift associated with a shortwave moves into the area. Warm front extends from SW into Central portions of OK right now. Current thoughts are that the highest chances for showers/storms this evening into the overnight hours will remain north of the front so basically north of I-40. Cold front is still expected to move across the region overnight into Wednesday morning. Highest rain chances will shift east Wednesday morning, with increasing chances in parts of south central and southeast OK when the cold front interacts with some better moisture. Made some adjustments to the PoPs/Wx grids to confine higher chances north of I-40. Also made adjustments to other grids to show current trends. Some severe storms still remain possible into the overnight hours, primarily over portions of northern Oklahoma. PREV DISCUSSION... /issued 639 PM CDT Tue May 2 2017/ AVIATION... 03/00Z TAFs. Little change from previous iteration of aviation forecast. Primary impacts from TSRA and IFR conditions overnight and much of tomorrow will be over northern Oklahoma terminals. MVFR cigs will be widespread after 09Z through at least 18Z with some improvement thereafter. As surface cyclone intensifies and cold front surges over terminals late tonight, strong and gusty north winds will take over after 12Z and continue through the day tomorrow. PREV DISCUSSION... /issued 300 PM CDT Tue May 2 2017/ DISCUSSION... A shortwave trough moving across the Rockies this afternoon will amplify as it approaches the southern/central Plains tonight. Ahead of the trough, modest moisture return has occurred across much of southern Oklahoma and western north Texas. Most model sounding suggest that a capping inversion will prevent thunderstorm development through the daylight hours, however, a storm or two may develop, especially where near surface moisture can pool near a warm front. Better chances for scattered to widespread showers and thunderstorms will begin after 2-3z as 85h-7h winds increase, especially across the northern third of Oklahoma. Perhaps better coverage will be in southern Kansas along and near a 7h trough axis. Elevated instability should be sufficient for few strong to perhaps severe storms with a risk of heavy rainfall too. As the trough continues south and east, better chances for scattered to widespread showers and storms will be across south central and southeastern Oklahoma, where moisture return will continue to increase. Wednesday afternoon and early evening, widely scattered showers/perhaps storms will continue to develop under partly to mostly cloudy skies. The trough will move east of Oklahoma late Wednesday into Thursday. This will bring an extended period of dry weather with near average temperatures. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 80 55 61 46 / 10 30 50 20 Hobart OK 82 53 63 46 / 10 20 20 10 Wichita Falls TX 89 61 71 49 / 0 10 20 10 Gage OK 78 50 60 43 / 10 80 40 10 Ponca City OK 75 51 58 44 / 10 100 60 20 Durant OK 83 61 70 47 / 0 20 60 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 30/12
Hazardous weather outlook, May 2, 11:59 PM CDT, 1 hour 5 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 1159 PM CDT Tue May 2 2017 OKZ004>048-050>052-TXZ083>090-040500- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1159 PM CDT Tue May 2 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Rest of Tonight... .Thunderstorms... There is a slight risk of severe thunderstorms across portions of northern Oklahoma through early Wednesday. Location... The slight risk area extends north of a line from Cheyenne to Kingfisher to Perry Oklahoma. Timing... The most likely time for severe thunderstorms will be through 4 AM. Impacts... Large hail up to the size of golf balls and damaging wind gusts around 60 mph will be possible. Discussion... Scattered showers and thunderstorms will continue to develop and move across mainly the northern half of Oklahoma into Wednesday morning. Some strong to severe storms will remain possible into early Wednesday morning with large hail and damaging wind the main concerns. .Heavy Rainfall... Thunderstorms that occur overnight will have the potential to produce heavy rainfall, resulting in isolated flooding along and north of I40. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the risk area should prepare for severe weather operations through the overnight hours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... Thunderstorm chances will continue Wednesday, a few strong to marginally severe storms will be possible Wednesday morning across southeast Oklahoma. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, May 2, 11:54 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1154 PM CDT TUE MAY 2 2017
OKZ013-030515-
Noble OK-
1154 PM CDT TUE MAY 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR northeastern Noble County Until
1215 AM CDT...
AT 1152 PM CDT, a strong thunderstorm was located near Red Rock,
moving east at 30 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Locations impacted include...
Red Rock and Sooner Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe weather is not expected and no warnings are anticipated at
this time.
&&
LAT...LON 3658 9689 3656 9689 3655 9690 3655 9693
3653 9696 3653 9699 3652 9701 3651 9701
3651 9703 3637 9703 3637 9725 3652 9724
3657 9692
TIME...MOT...LOC 0452Z 271DEG 28KT 3643 9716
11Local storm report, May 3, 12:22 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1222 AM CDT WED MAY 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1217 AM HAIL DEER CREEK 36.81N 97.52W
05/03/2017 E1.75 INCH GRANT OK BROADCAST MEDIA
&&
SCLocal storm report, May 3, 12:32 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1232 AM CDT WED MAY 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1208 AM TSTM WND DMG 4 S WOODWARD 36.38N 99.39W
05/03/2017 WOODWARD OK EMERGENCY MNGR
MOBILE HOME FLIPPED OVER.
&&
SCLocal storm report, May 3, 12:33 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1233 AM CDT WED MAY 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 AM HAIL WOODWARD 36.43N 99.39W
05/03/2017 E1.00 INCH WOODWARD OK EMERGENCY MNGR
QUARTER SIZE HAIL IN WOODWARD. TIME ESTIMATED BY RADAR.
&&
BRBLocal storm report, May 3, 12:43 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1243 AM CDT WED MAY 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1242 AM HAIL 3 S BRAMAN 36.88N 97.33W
05/03/2017 E1.50 INCH KAY OK BROADCAST MEDIA
&&
SCLocal storm report, May 3, 12:45 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1245 AM CDT WED MAY 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM HAIL TANGIER 36.42N 99.53W
05/03/2017 E1.25 INCH WOODWARD OK STORM CHASER
&&
SCThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 9:45 PM CDT | Special Weather Statement | OUN | Alfalfa | 30 min |
| May 2, 10:09 PM CDT | Special Weather Statement | OUN | Alfalfa | 36 min |
| May 2, 10:17 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Garfield, Grant, Major | 43 min |
| May 2, 10:21 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Grant | 39 min |
| May 2, 10:24 PM CDT | Special Weather Statement | OUN | Ellis, Harper | 36 min |
| May 2, 10:51 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant, Kay, Noble | 39 min |
| May 2, 10:53 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Grant | 52 min |
| May 2, 11:00 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper, Woodward | 45 min |
| May 2, 11:17 PM CDT | Special Weather Statement | OUN | Kay | 28 min |
| May 2, 11:30 PM CDT | Special Weather Statement | OUN | Kay | 30 min |
| May 2, 11:39 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper, Woodward | 52 min |
| May 2, 11:45 PM CDT | Special Weather Statement | OUN | Grant | 30 min |
| May 2, 11:54 PM CDT | Special Weather Statement | OUN | Noble | 21 min |
| May 3, 12:15 AM CDT | Severe Thunderstorm Warning | OUN | Grant, Kay | 45 min |
| May 3, 12:22 AM CDT | Severe Thunderstorm Warning | OUN | Major, Woods, Woodward | 53 min |
| May 3, 1:07 AM CDT | Severe Thunderstorm Warning | OUN | Kay | 53 min |
| May 3, 1:10 AM CDT | Special Weather Statement | OUN | Woodward | 35 min |
| May 3, 1:56 AM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant, Kay, Noble | 49 min |
| May 3, 2:39 AM CDT | Severe Thunderstorm Warning | OUN | Kay, Noble | 49 min |
| May 3, 3:06 AM CDT | Areal Flood Advisory | OUN | Grant, Kay | 4 hr |
| May 3, 3:17 AM CDT | Areal Flood Advisory | OUN | Alfalfa, Garfield | 4 hr |
| May 3, 7:00 AM CDT | Special Weather Statement | OUN | Coal | 45 min |
| May 3, 7:43 AM CDT | Special Weather Statement | OUN | Coal | 17 min |
| May 3, 7:57 AM CDT | Special Weather Statement | OUN | Atoka | 48 min |
| May 3, 9:26 AM CDT | Special Weather Statement | OUN | Marshall | 49 min |
| May 3, 10:35 AM CDT | Special Weather Statement | OUN | Bryan | 40 min |
| May 3, 11:14 AM CDT | Special Weather Statement | OUN | Bryan | 31 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.